Alert archive / Texas / Tornado Warnings in 2011

Tornado Warning 16, NWS San Angelo, TX

April 24, 2011Callahan County, Shackelford County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 24, 2011, 5:00 PM CDT for Callahan County, Shackelford County, Taylor County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2011, 5:00 PM CDT (22:00 UTC)
Expired
Apr 24, 2011, 5:45 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Callahan County, TX, Shackelford County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 31 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:05 PM CDTTORNADO5 Nw Baird, TX
Apr 24, 5:13 PM CDTHAIL 1.75Abilene, TXAT 27TH AND WILLIS IN ABILENE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WFUS54 KSJT 242200
TORSJT
TXC059-417-441-242245-
/O.NEW.KSJT.TO.W.0016.110424T2200Z-110424T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
500 PM CDT SUN APR 24 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 545 PM CDT

* AT 456 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A       
  TORNADO WAS 3 MILES SOUTH OF ABILENE...MOVING EAST AT 20 MPH. THIS 
  STORM HAS ALSO PRODUCED MANY REPORTS OF BASEBALL TO SOFTBALL SIZE  
  HAIL IN SOUTH ABILENE.

  IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO SOFTBALL SIZE.
  POTENTIALLY DEADLY LIGHTNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  POTOSI BY 505 PM CDT...
  HAMBY BY 520 PM CDT...
  EULA BY 525 PM CDT...
  CLYDE BY 540 PM CDT...
  BAIRD BY 545 PM CDT...

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 283 AND 307.

LAT...LON 3259 9941 3231 9937 3234 9977 3249 9979
      3252 9967 3252 9961 3254 9961
TIME...MOT...LOC 2158Z 263DEG 16KT 3240 9972

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 24, 4:27 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 24, 4:27 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
427 PM CDT SUN APR 24 2011

.SHORT TERM...
SEVERE THUNDERSTORM WATCH 193 FOR MUCH OF OUR NORTHERN AND CENTRAL
COUNTIES IS IN EFECT UNTIL 8 PM CDT. SCATTERED SEVERE STORMS ONGOING
ACROSS THE BIG COUNTRY ALONG/NORTH OF FRONTAL BOUNDARY WHICH IS
DRAPED ROUGHLY ALONG I-20. TRIPLE POINT IS JUST SOUTHWEST OF
SWEETWATER...WITH CUMULUS DEVELOPING ALONG THE DRYLINE EXTENDING
SOUTH-SOUTHWEST ALONG OUR WESTERN BORDER COUNTIES. HAVE POPS TONIGHT
FOR THUNDERSTORMS...THEN DRY ON MONDAY.

FIRE WEATHER WATCH WAS ISSUED EARLY THIS AFTERNOON FOR THE
TIME PERIOD MONDAY AFTERNOON AND EVENING. THE FIRE WEATHER
WATCH IS ACROSS THE AREA ALONG AND WEST OF A LINE FROM THROCKMORTON
TO ABILENE TO SAN ANGELO TO OZONA. THIS CONCERN WAS MENTIONED IN
MORE DETAIL YESTERDAY ABOUT COMBINATION OF GUSTY SOUTHWEST-WEST
WINDS FOLLOWING THE DRYLINE MONDAY...ALONG WITH INTRUSION OF VERY
DRY AIR AND WELL-ABOVE NORMAL TEMPERATURES. WIND SPEEDS AND GUSTS
HAVE BEEN INCREASED IN THE FORECAST GRIDS TO ACCOUNT FOR THIS
SCENARIO. THE 12Z MET AND MAV GUIDANCE PRODUCTS ARE SUPPORTIVE OF
WIND SPEEDS WHICH REACH RED FLAG CRITERIA. WILL LIKELY HAVE LAKE
WIND ADVISORY CONDITIONS ACROSS THIS SAME AREA MONDAY.

.LONG TERM...
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ONCE AGAIN
TUESDAY AFTERNOON...WHEN A DRYLINE PASSAGE WILL BE FOLLOWED BY
GUSTY WEST WINDS...AN INTRUSION OF VERY DRY AIR...AND HOT
AFTERNOON TEMPERATURES.

COLD FRONTAL PASSAGE TUESDAY NIGHT WITH DRY AND COOLER TEMPERATURES
WEDNESDAY. SOUTHERLY FLOW AND WARMING TREND PROGGED TO BEGIN
THURSDAY AND CONTINUE INTO SATURDAY...WITH ANOTHER COLD FRONT
POSSIBLY ARRIVING NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  91  55  93  53 /  30  10  10   0   0
SAN ANGELO 	 62  94  54  98  53 /  30  10  10   0   0
JUNCTION 	 66  94  56  95  56 /  30  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...STERLING...TAYLOR...TOM GREEN.

&&

19
Hazardous weather outlook, Apr 24, 3:19 AM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 AM CDT SUN APR 24 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-250830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
319 AM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AND INTO TONIGHT. VERY LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ISOLATED
TORNADOES A SECONDARY THREAT. DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.

In the hours before

Local storm report, Apr 24, 4:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             DYESS AFB               32.42N  99.86W
04/24/2011  M2.00 INCH       TAYLOR             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1100126

LEH
Local storm report, Apr 24, 4:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
440 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  M2.75 INCH       TAYLOR             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1100127

LEH
Local storm report, Apr 24, 4:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  M2.50 INCH       TAYLOR             TX   OTHER FEDERAL

            AT THE ABILENE AIRPORT REPORTED BY ATCT OBSERVER

&&

EVENT NUMBER SJT1100128

LEH
Local storm report, Apr 24, 4:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  E2.75 INCH       TAYLOR             TX   PUBLIC

&&

EVENT NUMBER SJT1100129

LEH
Local storm report, Apr 24, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
452 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 S ABILENE             32.43N  99.73W
04/24/2011  E4.50 INCH       TAYLOR             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1100130

CD
Local storm report, Apr 24, 4:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             3 ESE ABILENE           32.43N  99.68W
04/24/2011  E3.50 INCH       TAYLOR             TX   OTHER FEDERAL

            3 TO 4 INCH HAIL AT THE ABILENE AIRPORT REPORTED BY
            ATCT OBSERVER

&&

EVENT NUMBER SJT1100131

LEH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:00 PM CDTSevere Thunderstorm WarningSJTBrown45 min
Apr 23, 9:39 PM CDTSevere Thunderstorm WarningSJTBrown51 min
Apr 23, 10:29 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman46 min
Apr 24, 1:35 PM CDTFire Weather WatchSJTCoke, Crockett, Fisher, Haskell, Irion, Jones and 5 more7 hr
Apr 24, 3:12 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford63 min
Apr 24, 3:35 PM CDTTornado WarningSJTCallahan, Shackelford25 min
Apr 24, 3:48 PM CDTSevere Thunderstorm WarningSJTJones, Taylor42 min
Apr 24, 3:52 PM CDTSevere Thunderstorm WarningSJTJones, Nolan, Taylor38 min
Apr 24, 3:56 PM CDTTornado WarningSJTShackelford49 min
Apr 24, 4:03 PM CDTTornado WarningSJTTaylor42 min
Apr 24, 4:22 PM CDTTornado WarningSJTCallahan, Jones, Taylor38 min
Apr 24, 4:27 PM CDTTornado WarningSJTCallahan, Shackelford, Taylor48 min
Apr 24, 4:44 PM CDTAreal Flood AdvisorySJTTaylor91 min
Apr 24, 5:10 PM CDTTornado WarningSJTCallahan, Shackelford20 min
Apr 24, 5:25 PM CDTTornado WarningSJTCallahan, Shackelford65 min
Apr 24, 5:28 PM CDTFlash Flood WarningSJTCallahan, Shackelford, Taylor3 hr
Apr 24, 5:31 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor44 min
Apr 24, 5:52 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor38 min
Apr 24, 6:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor61 min
Apr 24, 6:33 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor57 min
Apr 24, 6:46 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor33 min

Nearby

Tornado Warnings in Texas, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.